Montana, 2025

Hail and Damaging Winds in Montana, August 19 to 20, 2025

August 19 to 20, 2025 · NWS TFX · 34 events in 10 counties and zones

Upper level ridging was initially in place across the region on the 19th, which allowed temperatures to soar into the 90s to around 100. A wave moving through the ridge ahead of troughing off the BC coast resulted in convective initiation late afternoon and early evening across western MT.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
34

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Upper level ridging was initially in place across the region on the 19th, which allowed temperatures to soar into the 90s to around 100. A wave moving through the ridge ahead of troughing off the BC coast resulted in convective initiation late afternoon and early evening across western MT. This activity spread slowly eastward with time, moving over the plains around and after sunset. Although this activity moved in overnight as the inversion was beginning to set up, deep mixing from diurnal heating resulted in ample DCAPE that these thunderstorms were able to capitalize on. Severe gusts lasted several hours as this activity moved eastward over the plains.

Heading into the daylight hours on the 20th, the aforementioned troughing off the BC coast began its approach toward the Northern Rockies. Although surface temperatures were cooler than the prior day, cooling temperatures aloft more than made up for it. Winds aloft with this troughing were also sufficient for organized thunderstorms capable of both gusty winds and hail. Supercells did end up forming over the plains and lasted several hours. Most supercells avoided populated areas, so hail reports were nearly non existent.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 19, 7:16 PM MST, 1 hour 29 minutes earlier. Its key messages:

  • Showers and thunderstorms, some strong to severe, tonight over the plains of North-central Montana.
  • Still warm Wednesday, with widely scattered afternoon and evening showers and thunderstorms.
  • Cooler Thursday and Friday.
Area forecast discussion, Aug 19, 7:16 PM MST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
816 PM MDT Tue Aug 19 2025

.KEY MESSAGES...

 - Showers and thunderstorms, some strong to severe, tonight over
   the plains of North-central Montana.

 - Still warm Wednesday, with widely scattered afternoon and evening
   showers and thunderstorms.

 - Cooler Thursday and Friday.

&&

.UPDATE...

Made some slight adjustments to the precipitation chances for this
evening based on trending observations and the latest model
guidance. Otherwise the going forecast remains on track.  -thor

&&

.DISCUSSION...
/Issued 505 PM MDT Tue Aug 19 2025/

 - Meteorological Overview:

A building upper ridge over the interior west/Central CONUS is
shunting upper level troughing off the BC coast slightly northward
this afternoon. As a result of the building ridge and increasingly
anti-cyclonic southwesterly flow aloft early this afternoon skies
have been largely clear. This, along with increasing H5 heights has
allowed for temperatures warm quite a bit warmer than previous days,
with most lower elevation locations getting into at least the lower
90s, if not hotter.

The remainder of the afternoon is looking dry across the entire
region, though by the early evening a wave traversing the
southwesterly flow aloft will result in convective initiation across
western Montana. These showers and storms cross the Continental
Divide later in the evening and make their way across the plains of
North-central Montana through the remainder of the evening and
overnight. Although surface inversions will be developing tonight, a
deep elevated mixed layer will still promote downdrafts capable of
strong wind gusts at the surface with the strongest thunderstorms.
This activity looks to diminish or exit eastward by daybreak
Wednesday.

Heading into Wednesday the aforementioned upper trough that was
shunted northward off the BC coast begins moving eastward. Heights
begin falling across the region and temperatures respond accordingly
by cooling ever so slightly compared to Tuesday.  Although surface
cooling will ensue, cooler temperatures aloft will still allow for
another round of showers and thunderstorms in the afternoon and
evening. There appears to be enough shear in place for a few more
organized storms, which look to be most favored across the plains
east of I-15. Gusty winds and hail are both a concern with the
strongest thunderstorms that form.

As the troughing slides eastward and eventually southeastward across
southern Canada, a cold front will be propelled southward toward the
region late Wednesday night and Thursday morning. A few showers and
thunderstorms may accompany this front, but the main story will be
for cooler temperatures moving in for the remainder of the week,
coolest near the Canadian border.

As the troughing slides southeastward from Canada into the Great
Lakes region, an upstream ridge begins to build in across the
western CONUS. There is some uncertainty as to the east/west
positioning of this ridge, with confidence much higher that the apex
of the ridge will be well north in Canada. The east/west
positioning of this ridge is critical, as a further east ridge
would allow for monsoonal moisture to make better inroads toward
Southwest Montana this weekend and early next week. This scenario
would result in at least isolated showers and thunderstorms most
afternoons and evenings this weekend into early next week across
Southwest Montana. Should the ridge axis set up further west,
sufficient monsoonal moisture would not make it to Southwest
Montana, thus resulting in much lower chances for precipitation
there this weekend into early next week. Ultimately this positioning
will be determined by the downstream troughing across the east,
which will take some time to resolve as Hurricane Erin slides
northeastward off the east coast later this week. -AM

 - Forecast Confidence & Scenarios:

The greatest uncertainty in the near term is the timing of
convective initiation over western Montana late this afternoon and
evening. The more aggressive guidance develops convection and moves
it across the Continental Divide around 7 PM or so, while the slower
guidance doesnt move much across the Continental divide until closer
to midnight. Ultimately this should not impact chances for severe
weather too much, as the elevated mixed layer will be present either
way, with only a shallow inversion in place below it.

For Wednesday there is a consistent signal for a favorable kinematic
environment for supercells over the plains by the afternoon. Long,
straight hodographs would favor hail, with wind also being a concern
with the strongest thunderstorms. Consistency decreases with
thermodynamics, convective initiation, and overall coverage. The
least aggressive guidance does not develop much over the plains,
while the most aggressive guidance develops at least a few clusters
capable of being on the stronger side. Details will become more
clear on which of these scenarios play out after convection tonight
moves through.

As for the longer term, uncertainty regarding a ridge this weekend
was discussed above. A further east ridge would be more favorable
for thunderstorms across Southwest Montana this weekend into early
next week, while a further west ridge would lean drier. Either way,
the plains of North-central Montana and vicinity look dry over this
timeframe. -AM

&&

.AVIATION...
20/00 TAF Period

VFR conditions will predominately prevail throughout the 2000/2100
TAF period; however, showers and thunderstorms developing along
the Continental Divide and over the terrain of Western Montana
will lift northeast and over portions of Central and North Central
Montana plains and valleys and provide the opportunity for low-VFR
conditions, generally along and northwest of a KHLN, to KGTF, to
KHVR line. Shower and thunderstorm development will be during the
early evening hours tonight, with this activity then persisting
through the remainder of the evening hours and into the early
morning hours on Wednesday. Main concern with any thunderstorm
will be gusty and erratic wind gusts of between 30-40kts.
Additional concerns throughout the TAF period will be reductions
in slantwise visibility upon descent/ascent, most notably at the
KEKS, KBZN, and KWYS terminals due to local wildfires burning in
Southwest Montana. Mountain obscuration through the next 24 hours
will be limited to beneath/near precipitation. - Moldan

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.FIRE WEATHER...

Fire weather concerns will continue through Tuesday and Wednesday
with highs in the 90s expected across the plains and valleys across
the region. Minimum RH values will range from the single digits to
the mid teens with Tuesday expected to be the warmest and driest day
of the week. Winds are less of a concern these days, however, an
isolated afternoon dry thunderstorm cannot be ruled out which will
keep fire weather concerns elevated until a cold front passes
through late Wednesday into Thursday. -thor

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  60  92  54  81 /  30  20  20   0
CTB  58  86  48  77 /  50  20   0   0
HLN  60  92  56  85 /  20  20  20   0
BZN  54  93  51  86 /   0  20  20  10
WYS  47  85  41  81 /   0  20  20  10
DLN  52  90  48  84 /   0  20  10   0
HVR  62  93  53  79 /  40  20  20   0
LWT  58  88  53  76 /   0  10  40  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Aug 19, 7:13 PM MST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Great Falls MT
813 PM MDT Tue Aug 19 2025

MTZ304-200245-
Eastern Toole and Liberty MT-
813 PM MDT Tue Aug 19 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN LIBERTY AND
NORTHEASTERN TOOLE COUNTIES THROUGH 845 PM MDT...

At 812 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles northeast of Shelby, moving northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northwestern
Liberty and northeastern Toole Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4862 11156 4870 11165 4897 11139 4874 11111
TIME...MOT...LOC 0212Z 228DEG 25KT 4869 11154

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

IG
Local storm report, Aug 19, 7:25 PM MST, 1 hour 20 minutes before
Preliminary Local Storm Report
National Weather Service Great Falls MT
825 PM MDT Tue Aug 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     Extreme Heat     5 WSW Great Falls       47.47N 111.38W
08/19/2025  M100 F           Cascade            MT   ASOS

            ASOS station KGTF Great Falls Airport.

&&

Moldan
Special weather statement, Aug 19, 7:37 PM MST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Great Falls MT
837 PM MDT Tue Aug 19 2025

MTZ307-308-200315-
Southern Rocky Mountain Front MT-Southern High Plains MT-
837 PM MDT Tue Aug 19 2025

...STRONG THUNDERSTORMS WILL IMPACT WEST CENTRAL LEWIS AND CLARK
COUNTY THROUGH 915 PM MDT...

At 836 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 16 miles northeast of Seeley Lake to near
Ovando. Movement was northeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

These storms will remain over mainly rural areas of west central
Lewis and Clark County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4766 11296 4755 11270 4712 11254 4708 11279
      4718 11280 4717 11304 4718 11306 4748 11306
      4750 11311
TIME...MOT...LOC 0236Z 210DEG 34KT 4732 11319 4716 11310 4707 11312

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

IG
Special weather statement, Aug 19, 7:42 PM MST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Great Falls MT
842 PM MDT Tue Aug 19 2025

MTZ304-305-200330-
Hill County MT-Eastern Toole and Liberty MT-
842 PM MDT Tue Aug 19 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN LIBERTY...EASTERN TOOLE
AND NORTHWESTERN HILL COUNTIES THROUGH 930 PM MDT...

At 842 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms 19 miles north of Lothair, or 20 miles northwest of
Chester, moving east at 45 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Whitlash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4878 11037 4866 11128 4889 11142 4900 11104
      4900 11052
TIME...MOT...LOC 0242Z 249DEG 41KT 4876 11121

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

IG
Special weather statement, Aug 19, 7:42 PM MST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Great Falls MT
842 PM MDT Tue Aug 19 2025

MTZ304-305-200330-
Hill County MT-Eastern Toole and Liberty MT-
842 PM MDT Tue Aug 19 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN LIBERTY...EASTERN TOOLE
AND NORTHWESTERN HILL COUNTIES THROUGH 930 PM MDT...

At 842 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms 19 miles north of Lothair, or 20 miles northwest of
Chester, moving east at 45 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Whitlash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4878 11037 4866 11128 4889 11142 4900 11104
      4900 11052
TIME...MOT...LOC 0242Z 249DEG 41KT 4876 11121

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

IG
Special weather statement, Aug 19, 8:27 PM MST, 18 minutes before
Special Weather Statement
National Weather Service Great Falls MT
927 PM MDT Tue Aug 19 2025

MTZ304-305-200415-
Hill County MT-Eastern Toole and Liberty MT-
927 PM MDT Tue Aug 19 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN LIBERTY AND
NORTHWESTERN HILL COUNTIES THROUGH 1015 PM MDT...

At 927 PM MDT, Doppler radar was tracking a strong thunderstorm 23
miles north of Joplin, or 29 miles northeast of Chester, moving
northeast at 40 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northeastern
Liberty and northwestern Hill Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4878 11078 4895 11089 4900 11074 4900 10997
TIME...MOT...LOC 0327Z 243DEG 34KT 4889 11070

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

IG

The radar

The Great Falls radar (KTFX), 67 km away, was scanning. The volume nearest the first event began at 03:42 UTC.

Open the radar archive at this moment

Event by event

33 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Teton

When
August 19, 8:45 PM MST
Where
Teton County, 14.14 mi WSW of Fairfield
Measured
50 kt (58 mph) measured gust
Reported by
Public
Coordinates
47.560, -112.270

Ambient Weather Station.

Thunderstorm Wind, Teton

When
August 19, 8:50 PM MST
Where
Teton County, 17.09 mi SW of Eastham Jct
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
47.590, -112.360

Montana mesonet station Augusta North.

Thunderstorm Wind, Teton

When
August 19, 8:55 PM MST
Where
Teton County, 12.15 mi WSW of Fairfield
Measured
59 kt (68 mph) estimated gust
Reported by
Public
Coordinates
47.570, -112.230

Ambient Weather Station NE of Augusta.

Thunderstorm Wind, Teton

When
August 19, 9:05 PM MST
Where
Teton County, 3.11 mi SE of Bole
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
47.700, -111.950

Awos station K1HM 6 nne Fairfield (Hotel).

Thunderstorm Wind, Teton

When
August 19, 9:10 PM MST
Where
Teton County, 3.11 mi WSW of Cleiv
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
47.680, -111.940

MT mesonet station Fairfield.

Thunderstorm Wind, Cascade

When
August 19, 9:10 PM MST
Where
Cascade County, 7.78 mi SE of Ft Shaw
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
47.410, -111.720

MT mesonet station Sun River SE.

Thunderstorm Wind, Cascade

When
August 19, 9:30 PM MST
Where
Cascade County, 0.83 mi SW of (Gtf)great Falls Arpt
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
47.470, -111.380

Asos station Kgtf Great Falls Airport.

Thunderstorm Wind, Cascade

When
August 19, 9:34 PM MST
Where
Cascade County, 1.16 mi NW of Great Falls
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
47.530, -111.320

Ambient weather station north of Great Falls.

Thunderstorm Wind, Pondera

When
August 19, 9:40 PM MST
Where
Pondera County, 6.5 mi E of Brady
Measured
54 kt (62 mph) measured gust
Reported by
Public
Coordinates
48.040, -111.690

Ambient weather station. Sustained winds were 57 mph at the time of observation.

Thunderstorm Wind, Cascade

When
August 19, 9:43 PM MST
Where
Cascade County, 3.33 mi NW of Rainbow
Measured
61 kt (70 mph) measured gust
Reported by
Public
Coordinates
47.570, -111.220

Ambient weather station. Sustained winds were 55 mph at the time of observation.

Thunderstorm Wind, Pondera

When
August 19, 9:50 PM MST
Where
Pondera County, 4.99 mi WSW of Brady Woods Arpt
Measured
57 kt (66 mph) measured gust
Reported by
Public
Coordinates
48.030, -111.420

Ambient weather station. Sustained winds were 57 mph at the time of observation.

Thunderstorm Wind, Liberty

When
August 19, 10:25 PM MST
Where
Liberty County, 8.29 mi NW of Tiber
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
48.610, -111.200

Mesonet station GW1986 Lothair 9N peak gust.

Thunderstorm Wind, Liberty

When
August 19, 10:30 PM MST
Where
Liberty County, 8.29 mi NW of Tiber
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
48.610, -111.200

Mesonet station GW1986 Lothair 9N peak gust.

Thunderstorm Wind, Liberty

When
August 19, 10:30 PM MST
Where
Liberty County, 6.91 mi NE of Selma
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
48.180, -111.030

Mesonet station GW1952 Riverview Colony peak gust.

Thunderstorm Wind, Glacier

When
August 19, 10:35 PM MST
Where
Glacier County, 6.99 mi SE of Spotted Robe
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
48.380, -113.060

Montana mesonet station Dog Gun Lake E peak gust associated with a thunderstorm.

Thunderstorm Wind, Liberty

When
August 19, 10:45 PM MST
Where
Liberty County, 6.53 mi SE of Lothair
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
48.410, -111.110

Mesonet station GW3478 Tctiber peak gust.

Thunderstorm Wind, Hill

When
August 19, 11:00 PM MST
Where
Hill County, 10.45 mi N of Inverness
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
48.720, -110.710

Montana mesonet station Inverness N peak gust.

Thunderstorm Wind, Chouteau

When
August 19, 11:00 PM MST
Where
Chouteau County, 5.26 mi WNW of Verona
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
48.100, -110.330

Big Sandy MT Mesonet peak gust.

Thunderstorm Wind, Hill

When
August 19, 11:15 PM MST
Where
Hill County, 5.02 mi SW of Cold Stone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
48.850, -110.600

Mesonet station EW1937 Goldstone peak gust.

Thunderstorm Wind, Hill

When
August 19, 11:35 PM MST
Where
Hill County, 11.29 mi SSW of Simpson
Measured
55 kt (63 mph) measured gust
Reported by
Public
Coordinates
48.740, -110.220

Montana mesonet station Kremlin NW peak gust.

Thunderstorm Wind, Glacier

When
August 19, 11:35 PM MST
Where
Glacier County, 12.44 mi N of Browning Starr Arpt
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
48.780, -113.120

Montana mesonet station Wetzel NE peak gust from a thunderstorm.

Thunderstorm Wind, Hill

When
August 19, 11:35 PM MST
Where
Hill County, 9.77 mi N of Gildford
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
48.710, -110.270

Mesonet station GW6391 Gildford 10n peak gust.

Thunderstorm Wind, Hill

When
August 19, 11:50 PM MST
Where
Hill County, 2.26 mi NNW of Simpson
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
48.930, -110.190

Montana mesonet station Simpson peak gust.

Thunderstorm Wind, Hill

When
August 20, 12:10 AM MST
Where
Hill County, 13.94 mi N of Havre
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
48.750, -109.640

Montana mesonet station Lake Thubadeau W peak gust.

Thunderstorm Wind, Blaine

When
August 20, 12:15 AM MST
Where
Blaine County, 10.18 mi SSW of Cherry Ridge
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
48.780, -109.050

BLM Cherry Ridge peak gust.

Thunderstorm Wind, Toole

When
August 20, 2:25 PM MST
Where
Toole County, 11.06 mi S of Galata
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
48.310, -111.340

Bootlegger S CG SW Mesonet peak gust.

Thunderstorm Wind, Hill

When
August 20, 3:30 PM MST
Where
Hill County, 10.45 mi S of Inverness
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
48.420, -110.650

Mesonet station GW4079 Inverness 10 SE.

Thunderstorm Wind, Hill

When
August 20, 4:29 PM MST
Where
Hill County, 0.83 mi NNE of (Hvr)havre City-Co A
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
48.540, -109.760

ASOS station KHVR Havre Airport initial severe gust.

Thunderstorm Wind, Hill

When
August 20, 4:30 PM MST
Where
Hill County, 2.07 mi S of Assinniboine
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
48.490, -109.800

MT mesonet southwest of Havre.

Thunderstorm Wind, Hill

When
August 20, 4:35 PM MST
Where
Hill County, 0.83 mi NNE of (Hvr)havre City-Co A
Measured
65 kt (75 mph) measured gust
Reported by
ASOS
Coordinates
48.540, -109.760

Peak gust at Asos station KHVR Havre Airport.

Hail, Hill

When
August 20, 4:38 PM MST
Where
Hill County, 2.07 mi S of Havre
Measured
1.25 in hail
Reported by
Public
Coordinates
48.520, -109.680

Social media picture of hail approximated to be 1.25 inches or a bit larger 1 mile south of Havre. Time estimated using radar.

Thunderstorm Wind, Blaine

When
August 20, 4:54 PM MST
Where
Blaine County, 3.91 mi WSW of Lohman
Measured
58 kt (67 mph) measured gust
Reported by
Public
Coordinates
48.560, -109.480

Peak wind gust measured by Ambient station PG Ranch.

Thunderstorm Wind, Fergus

When
August 20, 4:55 PM MST
Where
Fergus County, 6.6 mi ENE of Denton
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
47.370, -109.800

AWOS station K1DM 7 ene Denton (Delta) peak gust.

Thunderstorm Wind, Fergus

When
August 20, 6:20 PM MST
Where
Fergus County, 12.2 mi ENE of Roy
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
47.380, -108.680

Montana mesonet station Roy E. Sustained winds of 44 mph at time of report.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2025Every state in 2025This day in weather historyWarnings in Montana, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1287579, 1287580, 1287581, 1287582, 1287583, 1287584, 1287585, 1287586, 1287587, 1287588, 1287589, 1287590, 1287591, 1287592, 1287593, 1287594, 1287595, 1287596, 1287597, 1287598, 1287599, 1287600, 1287601, 1287602, 1287603, 1287604, 1287605, 1287606, 1287607, 1287608, 1287609, 1287610, 1287611, 1287612.